Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 28, NWS Flagstaff, AZ

August 2, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2016, 12:43 PM MST for Yavapai County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2016, 12:43 PM MST (19:43 UTC)
Expired
Aug 2, 2016, 2:45 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 142 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:30 PM MSTFLASH FLOODYarnell, AZ2 FEET OF WATER THROUGH A RESTAURANT... POST OFFICE INUNDATED... PORTIONS OF SR89 CLOSED TO TO DEBRIS AND MUD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WGUS55 KFGZ 021943
FFWFGZ
AZC025-022145-
/O.NEW.KFGZ.FF.W.0028.160802T1943Z-160802T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1243 PM MST TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 1242 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY HEAVY RAIN ACROSS THE SOUTHERN END OF THE TENDERFOOT BURN
  SCAR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  YARNELL.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH THE AREA DRAINAGES. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK...
YARNELL CREEK AND MILLER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL OVER THE TENDERFOOT FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES NEAR WASHES AND CREEKS...PARTICULARLY ON THE
EAST SIDE OF YARNELL...MAY BE AFFECTED BY HIGH WATER AND DEBRIS.
ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. VERY HEAVY RAINS
COULD CAUSE WATER TO FLOW DOWN HIGHWAY 89 THROUGH YARNELL.

&&

LAT...LON 3421 11270 3420 11275 3422 11276 3424 11272

$$

MOTTICE
3 follow-up statements
813 
WGUS75 KFGZ 022019
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
119 PM MST TUE AUG 2 2016

AZC025-022145-
/O.CON.KFGZ.FF.W.0028.000000T0000Z-160802T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
119 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
YAVAPAI COUNTY...

AT 116 PM MST...VERY HEAVY RAIN CONTINUES OVER SOUTHERN PORTIONS OF
THE TENDERFOOT BURN SCAR. UP TO ONE AND A HALF INCHES OF RAIN HAS
ALREADY FALLEN. RUNOFF FROM THIS AREA FLOWS DIRECTLY INTO YARNELL
WHERE FLASH FLOODING IS IMMINENT. MOVE TO HIGH GROUND IMMEDIATELY! 

THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
YARNELL.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK...
YARNELL CREEK AND MILLER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

HEAVY RAINFALL OVER THE TENDERFOOT FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES NEAR WASHES AND CREEKS...PARTICULARLY ON THE
EAST SIDE OF YARNELL...MAY BE AFFECTED BY HIGH WATER AND DEBRIS.
ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. VERY HEAVY RAINS
COULD CAUSE WATER TO FLOW DOWN HIGHWAY 89 THROUGH YARNELL.

&&

LAT...LON 3421 11270 3420 11275 3422 11276 3424 11272

$$

MOTTICE
212 
WGUS75 KFGZ 022054
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
154 PM MST TUE AUG 2 2016

AZC025-022145-
/O.CON.KFGZ.FF.W.0028.000000T0000Z-160802T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
154 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
YAVAPAI COUNTY...

AT 151 PM MST...LOCAL LAW ENFORCEMENT REPORTED SIGNIFICANT FLASH
FLOODING ONGOING IN YARNELL. ROAD AND PROPERTY DAMAGE HAS BEEN
REPORTED. LIGHT RAIN CONTINUES OVER THE TENDERFOOT FIRE SCAR AND
FLASH FLOODING WILL CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
YARNELL.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ANTELOPE CREEK...
YARNELL CREEK AND MILLER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

HEAVY RAINFALL OVER THE TENDERFOOT FIRE SCAR WILL LIKELY TRIGGER LIFE
THREATENING FLASH FLOODS AND DEBRIS FLOWS IN AND DOWNSTREAM OF THE
FIRE AREA. RESIDENCES NEAR WASHES AND CREEKS...PARTICULARLY ON THE
EAST SIDE OF YARNELL...MAY BE AFFECTED BY HIGH WATER AND DEBRIS.
ROADWAYS WILL LIKELY BE INUNDATED OR WASHED OUT. VERY HEAVY RAINS
COULD CAUSE WATER TO FLOW DOWN HIGHWAY 89 THROUGH YARNELL.

&&

LAT...LON 3421 11270 3420 11275 3422 11276 3424 11272

$$

MOTTICE
692 
WGUS75 KFGZ 022139
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
239 PM MST TUE AUG 2 2016

AZC025-022147-
/O.EXP.KFGZ.FF.W.0028.000000T0000Z-160802T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
239 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 245 PM
MST...

WE HAVE RECEIVED NUMEROUS REPORTS OF FLOOD DAMAGE AND ROAD CLOSURES
IN THE YARNELL AREA. THE HEAVY RAIN HAS ENDED AND WATER LEVELS
SHOULD BEGIN TO SLOWLY RECEED. BE SURE TO HEED ANY ROAD CLOSURES IN
PLACE.

LAT...LON 3421 11270 3420 11275 3422 11276 3424 11272

$$

MOTTICE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:55 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 9:55 AM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST TUE AUG 02 2016

.SYNOPSIS...Expect frequent afternoon and evening showers and
thunderstorms through much of this week. Slightly drier conditions
will develop by next weekend.

&&

.DISCUSSION...Deep moisture remains across the CWA today.
Substantial debris cloud cover is now starting to burn off and we
are already seeing some convection over the peaks and in Yavapai
county. A weak upper low south of Phoenix will drift northward over
the next few days and this may add some synoptic forcing to our
airmass. Either way, expect frequent and potentially widespread
convective activity for the next few days. Drier southwest flow
develops later in the week and into next weekend.

Grids look good, no updates needed.

&&

.AVIATION...FOR THE 18Z PACKAGE...Scattered to numerous
thunderstorms will develop again today. Expect storms to largely
dissipate after 02-03Z...with shower activity continuing overnight.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 10 AM MST
this morning through 5 AM MST Wednesday for AZZ011-014-017.

&&

PUBLIC...Peterson
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 10:15 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST TUE AUG 2 2016

AZZ004>018-037>040-031200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1015 AM MST TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY
ENHANCE THE POTENTIAL FOR HEAVIER RAIN OVER EASTERN ARIZONA. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF APACHE AND
NAVAJO COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A
DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 2, 12:34 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1234 PM MST TUE AUG 2 2016

AZZ007-012-022000-
COCONINO PLATEAU AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
1234 PM MST TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...

AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY
STATIONARY.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161
TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:14 PM MSTFlash Flood WarningFGZGila3 hr
Aug 1, 6:43 PM MSTSpecial Weather StatementFGZ47 min
Aug 2, 2:55 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai63 hr
Aug 2, 11:45 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 12:17 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 12:34 PM MSTSpecial Weather StatementFGZCoconino26 min
Aug 2, 1:26 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 1:45 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 2:11 PM MSTAreal Flood AdvisoryFGZApache3 hr
Aug 2, 2:24 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 2, 2:48 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 2, 3:05 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 2, 3:12 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 2, 4:59 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.